California, 2020

High Surf in California, December 7, 2020

December 7, 2020 · NWS EKA · 1 event in 1 county or zone

A large long-period westerly swell produced high seas across the coastal waters as well as high surf along area beaches. Several beach-goers were swept into the ocean, including a 67 year old woman who was pulled out to sea and died.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A large long-period westerly swell produced high seas across the coastal waters as well as high surf along area beaches. Several beach-goers were swept into the ocean, including a 67 year old woman who was pulled out to sea and died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 7, 4:09 AM PST, 7 hours 51 minutes earlier.

Area forecast discussion, Dec 7, 4:09 AM PST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
409 AM PST Mon Dec 7 2020

.SYNOPSIS...High pressure building into the area is expected to
bring mainly dry weather for the work week. There is a chance for
a few periods of light rainfall in the northern areas mid to late
week. High temperatures will be above normal through Tuesday.
More rain is possible for the weekend.

&&

.DISCUSSION...High pressure and offshore flow is bringing mainly
clear and dry conditions to the area this morning. Some of the
valleys of Humbodlt and Del Norte county are seeing low clouds
again. Winds are breezy over the ridges with exposed areas seeing
gusts of 20 to 30 mph. A few local areas are seeing gusts over 40
mph. The clear skies and warm airmass will bring highs in the 60s
to low 70s.

Tonight very similar conditions are expected, although winds on
the ridges will be lighter. The offshore flow should generally
keep the coast clear, although some inland valleys may see clouds
again. The dry air will allow temperatures to cool into the 20s in
many inland areas. High Temperatures Tuesday will be warm again,
possibly even warmer than today. This could set a record in Ukiah
as the record is only 73 on Tuesday.

Tuesday night and Wednesday morning most models are showing a weak
system bringing clouds to the north coast and are cooler
afternoon temperatures. The big question will be what, if any
areas, see rainfall. Quite a few ECMWF ensemble members are now
showing some rain on the Humboldt and Del Norte county coast,
however the GFS ensemble has only a few members showing any rain.
Current thinking is it will be a weak and low level system that
only brings some light rain or drizzle to the immediate coastal
areas with amounts less than a tenth of an inch. Confidence is
higher that temperatures will be cooler across the area.

Thursday and Friday both show some indications that we could see
a similar system, but confidence is lower that far out.
High temperatures are expected to be continue their cooling trend,
but this will depend on the cloud cover and how far south these
systems make it.

For the weekend and into early next week a number of both the
ECMWF and GFS ensembles are starting to show the potential for an
atmospheric river. The best chance appears in the Sunday/Monday
time frame, although some GFS members are faster and show rain on
Saturday. This is still a long ways out and the blocking ridge
will likely slow it down some. The blocking high could also push
it to the north. There are still a lot of different possible
scenarios shown in the ensembles, including some very wet ones and
some with only light rain. The wettest ones could produce
flooding, but at this point it looks there is only a small
potential for that. MKK

&&

.AVIATION...Aside from some patchy stratus lingering around Humboldt
Bay as of 12z, dry offshore flow has mostly supported widespread VFR
conditions across NW CA overnight. KACV could see some brief drops
to IFR/LIFR through mid morning, but otherwise generally expecting
light winds and VFR conditions to prevail at all terminals through
the TAF period. /CB

&&

.MARINE...A large, long-period, westerly swell entering the coastal
waters this morning will dominate sea states for the next several
days. Timing appears to be on track for the transition from Small
Craft Advisories to Hazardous Seas Warnings across each of the
coastal zones later today, per current buoy and model data. Seas
will peak this evening around 20 ft, with the swell then gradually
subsiding back into the 10-12 ft range and continuing to support
advisory level conditions Tuesday into Wednesday. Refer to the Beach
Hazards section below and the High Surf Advisory for more details on
the nearshore hazards posed by this swell. Otherwise, high pressure
offshore will continue to support a light to moderate northerly wind
regime through the middle of the week, with the strongest winds
confined to areas south of Cape Mendocino. Model guidance is
advertising a possible uptick in northerlies on Wednesday in the
wake of a passing trough. /CB

&&

.FIRE WEATHER...The expected breezy winds have developed over the
higher terrain this morning, especially in the Mendocino and Lake
counties. Numerous sites are seeing gusts to 35 mph with a few
sites seeing gusts over 40. RH at the windiest sites are around 40
percent and only a few sites are reaching red flag criteria. Will
continue the headline through this morning. Tonight RH recoveries
may be lower on the ridges, but winds are also expected to be
significantly lighter so the fire weather threat will diminish.
MKK

&&

.BEACH HAZARDS...High Surf Advisory appears on track, per latest
wave guidance and offshore buoy data. Expect 24 to 28 ft breakers to
pose very hazardous conditions for beachgoers and mariners today
into Tuesday morning. Refer to the High Surf Advisory for additional
information. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory from 10 AM this morning to 4 PM PST Tuesday
     for CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
   Small Craft Advisory until noon PST today for PZZ450-470-475.

     Hazardous Seas Warning from noon today to 4 AM PST Tuesday for
     PZZ450-470-475.

     Small Craft Advisory until 2 PM PST this afternoon for PZZ455.

     Hazardous Seas Warning from 2 PM this afternoon to 4 AM PST
     Tuesday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 7, 4:06 AM PST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
406 AM PST Mon Dec 7 2020

CAZ102-105>108-110>115-081215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
406 AM PST Mon Dec 7 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-081215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
406 AM PST Mon Dec 7 2020

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Surf Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northern Humboldt Coast

When
December 7, 12:00 PM PST
Where
Northern Humboldt Coast forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

On Dec. 7, 2020, at about 12 p.m., Humboldt County Sheriff’s Special Services deputies were dispatched to the North Jetty of Humboldt Bay for the report of a female victim who had been swept into the ocean. Deputies arrived on scene and learned that the 67 year-old victim of Salt Lake City, Utah, had been visiting the area and had come to the beach with her adult son to watch the waves. The two reportedly walked out to the end of the North Jetty wall and while there, a large wave suddenly swept over the wall. Both individuals were knocked off their feet by the surge. The male victim was able to hold onto the jetty rocks, however Malouf was swept out to sea. The United States Coast Guard, Samoa Peninsula Fire District and Humboldt Bay Fire assisted in the search for Malouf utilizing ground crews, rescue boats and a helicopter. The female victim was transported via helicopter to a local hospital where she was pronounced deceased. Buoy # 22 located 17NM WSW of Eureka, CA: 10:00 to 11:00 AM waves were 10.5 feet at 21 seconds; 12:00 PM waves were 12.8 feet at 21 seconds; 1:00 PM waves were 14.1 feet at 21 seconds. Sea surface water temperature ranged from 50 to 52 degrees Fahrenheit from 10AM to 1 PM, Monday December 7th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Northern Humboldt Coast2020-12-0767FemaleOutside/Open AreasDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923945.